Hail, Washtenaw
- When
- August 4, 2:56 PM EST
- Where
- Washtenaw County, 2.76 mi N of Chelsea
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.360, -84.020
A few thunderstorms produced up to 1 inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A few thunderstorms produced up to 1 inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 4, 2:44 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 344 PM EDT MON AUG 4 2014 .SHORT TERM...THROUGH TONIGHT CONVECTION ONGOING ACROSS SOUTHERN MI AS A WEAK SFC TROUGH DROPS THROUGH THE REGION. TROUGH ACTING MOSTLY LIKE A WEAK CONVERGENCE ZONE AS WIND DIRECTION SEEMS TO BE THE MOST NOTABLE FEATURE OF THE TROUGH. CURRENT CONVECTION IS FOCUSING ON THIS BOUNDARY...ALONG AND SOUTH OF I69...AS WELL AS IN THE SHADOW OF LAKE MI. SPC MESOANALYSIS SHOWS CAPE VALUES SOUTH OF THE BOUNDARY UP TO 2000 J/KG THOUGH SHEAR VALUES ARE NOT IMPRESSIVE WITH BULK SHEAR UNDER 20 KNOTS. IN ADDITION...LOW LEVEL LAPSE RATES ARE VERY GOOD BUT THE MID LEVELS ARE STILL LACKING. COVERAGE WILL INCREASE AS WE HEAD INTO THE EVENING AS A MID LEVEL SHORTWAVE TRACKS THROUGH WI AND ACROSS THE AREA. THIS WILL PROVIDE SOME BETTER SUPPORT ALOFT WHICH SHOULD HELP INCREASE COVERAGE ACROSS THE NORTHERN CWA. THERE IS A WEAK SFC LOW DEVELOPING OVER IOWA WHICH WILL RELEASE AS THE MID LEVEL WAVE PASSES AND WILL TRACK ALONG THE TROUGH...WHICH WILL STALL OVER SOUTHERN MI...LATE TONIGHT. WITH THE LOSS OF DIURNAL FORCING...CONVECTION ASSOCIATED WITH THE LOW WILL STAY TIED CLOSELY TO IT AS IT STARTS EASTWARD. MOST HIRES MODELS AGREE THAT WE SHOULD DRY OUT FOR A FEW HOURS OVERNIGHT BEFORE THE LOW TRACKS CLOSER BRINGING POPS BACK TO THE FORECAST. THERE IS RUN TO RUN CONSISTENCY WITH THIS SCENARIO THUS WE DID TAKE OUT POPS TONIGHT FOR SEVERAL HOURS. SO CONVECTION WILL WANE TONIGHT AFTER 03Z BUT AMPLE CLOUD COVER WILL KEEP SKIES CLOUDY THROUGH THE NIGHT WHICH WILL HELP KEEP TEMPS UP SLIGHTLY AS WELL IN THE LOW 60S. && .LONG TERM... LITTLE TO NO CHANGE TO AIRMASS CHARACTERISTICS WILL TAKE PLACE BETWEEN TODAY AND TUESDAY AS ATTENTION TURNS TO THE SHORTWAVE DIVING SOUTHEAST TOWARD LAKE SUPERIOR EARLY THIS AFTERNOON. THIS WAVE HAS A MODEST AMOUNT OF JET SUPPORT WHICH WILL HELP IT MAINTAIN SOME INTEGRITY AS IT SHEARS ACROSS THE CENTRAL GREAT LAKES. THE ACTIVITY ASSOCIATED WITH THIS WAVE TODAY IS LARGELY DIURNALLY DRIVEN, SO IT SEEMS A REASONABLE BET THAT THE COARSE RESOLUTION MODELS, INCLUDING THE NAM12, ARE BEING FAR TOO BULLISH IN THEIR DEPICTIONS OF CONVECTIVE PRECIP LATE TONIGHT INTO EARLY TUESDAY MORNING. STILL, FORCING SHOULD BE SUFFICIENT TO ELICIT A FEW SHOWERS OR MAINTAIN SOME SEMBLANCE OF CONVECTIVE REMNANTS, SO A BLANKET CHANCE POP THROUGH 12Z STILL SEEMS PRUDENT. GIVEN THE SIMILAR AIRMASS AND STRONGER UPPER FORCING, EXPECT TOMORROW'S CONVECTIVE RESPONSE TO BE BETTER THAN TODAY'S, SO LIKELY POPS REMAIN IN PLACE. CONVECTIVE DEVELOPMENT MAY BEGIN A BIT EARLIER IN THE DAY, BUT IS STILL EXPECTED TO LARGELY COINCIDE WITH DIURNAL HEATING. THIS IS, IN FACT, THE SCENARIO SUGGESTED BY THE ENTIRE SUITE OF HIGH RESOLUTION GUIDANCE. SEVERE WEATHER WILL NOT BE A CONCERN GIVEN WARM-MID LEVELS, BUT SMALL HAIL WILL BE POSSIBLE WITH ANY PARTICULARLY VIGOROUS UPDRAFTS ALONG WITH 40 MPH GUSTS DUE TO STORM OUTFLOWS. TRAILING SHORTWAVE WILL WORK THROUGH THE AREA ON WEDNESDAY AGAINST A BACKDROP OF RISING MID-LEVEL HEIGHTS. HIGH PRESSURE, AIDED BY THE LAKE AGGREGATE, WILL BE ENTRENCHED BY THIS TIME, SO EXPECT NOTHING MORE THAN A STRAY SHOWER ACROSS THE SOUTHERN THIRD OF THE CWA WED AFTN. NOTHING WORTH A MENTIONABLE POP ATTM. HIGH TEMPERATURES WILL REMAIN IN THE UPPER 70S TO LOW 80S, FIRMLY WITHIN NORMAL RANGES FOR MID-SUMMER, THROUGH THE FORECAST PERIOD AS HIGH PRESSURE HOLDS UNDER UPPER RIDGING. && .MARINE... SCATTERED THUNDERSTORMS CONTINUE INTO TUESDAY. OTHERWISE...FEW CONCERNS FOR MARINE PURPOSES...AS LIGHT WINDS AND LOW SIGNIFICANT WAVE HEIGHTS ARE EXPECTED THROUGH THE FORECAST PERIOD. && .AVIATION...ISSUED 129 PM EDT MON AUG 4 2014 //DISCUSSION... A WEAK SURFACE TROUGH...AN UPPER LEVEL WAVE...AND SFC LOW WILL COMBINE TO MAKE FOR A POTENTIALLY ACTIVE STRETCH OF WEATHER OVER SOUTHEAST MI. THE FORMER HAS BEGUN TO IGNITE A CU FIELD ACROSS LOWER MI AS OF 17Z...AND WITH THE AIDE OF DIURNAL INSTABILITY AND THE APPROACHING WAVE...WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. CONVECTION COULD LINGER PAST 00Z BUT COVERAGE WILL SIGNIFICANTLY DIMINISH AFTER SUNSET. A SFC LOW LOOKS TO SPIN UP ALONG THE FRONT OVER IOWA AND WILL THEN TRACK ACROSS LOWER MI ALONG THE STALLED TROUGH ON TUESDAY. THIS WILL LEAD TO ANOTHER PERIOD OF SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON. REFINEMENTS WILL BE MADE TO TIMING WINDOWS WHENEVER POSSIBLE. CONDITIONS WILL LIKELY FLUCTUATE DUE TO SCATTERED NATURE OF CONVECTION BUT VFR SHOULD PREVAIL OUTSIDE OF THESE STORMS. FOR DTW...SCATTERED SHRAS/TSRAS WILL BE POSSIBLE THIS AFTERNOON WITH BEST CHANCE BETWEEN 20Z-23Z...AND AGAIN TUESDAY MORNING BETWEEN 12-15Z. VFR CONDITIONS CAN BE EXPECTED AWAY FROM THE CONVECTION WITH LOCAL IFR/MVFR CIGS/VSBYS WITH ANY OF THIS ACTIVITY. //DTW THRESHOLD THREATS... * LOW CONFIDENCE IN CEILINGS AOB 5000 FT LATE TONIGHT. * MEDIUM CONFIDENCE IN CEILINGS AOB 5000 FT TUESDAY. * MEDIUM CONFIDENCE IN THUNDERSTORMS THIS AFTERNOON AND AGAIN TUESDAY MORNING...WITH LOW CONFIDENCE OVERNIGHT TONIGHT. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...DRK LONG TERM....JVC MARINE.......JVC AVIATION.....DRK YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 404 AM EDT MON AUG 4 2014 MIZ047>049-053>055-060>063-068>070-075-076-082-083-050815- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 404 AM EDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND CONTINUE TONIGHT AS FRONTAL BOUNDARY SLIDES INTO THE AREA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL AND WIND GUSTS TO 40 MPH AS THEY TRACK EAST AT 15 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-050815- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 404 AM EDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND CONTINUE TONIGHT AS FRONTAL BOUNDARY SLIDES INTO THE AREA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL AND WIND GUSTS TO 40 MPH AS THEY TRACK EAST AT 10 KNOTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The Detroit radar (KDTX), 59 km away, was scanning. The volume nearest the first event began at 19:56 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538918, 538919, 538920.